Articles > Poisoning Issues Specific to Teenagers >BZP & Other Piperazine-Based Party Drugs
Printer friendly version

BZP & Other Piperazine-Based Party Drugs

BZP & Other Piperazine-Based Party Drugs

What Are They?

They are hallucinogenic stimulants and include BZP, TFMPP, MeOPP, mCPP, MBZP and PFPP. They were, until recently, legal in New Zealand and sometimes sold in as an "herbal high". They are currently unrestricted in Canada and the UK.

I want to take this drug recreationally - are there precautions I can take?

No. Serious toxicity can occur even at recommended doses. In severe cases the following symptoms can occur; seizures, movement disorder, cardiac disorders, hyperthermia (overheating), liver and kidney toxicity. The National Poisons Centre recommends no-one take this drug.

First Aid - What Should I Do?

If the person is unconscious, or has collapsed:
  • Check their pulse, ensure they are breathing, and
  • Place them in the recovery position Lie them on their side, Ensure their head is lower than their body
  • Call an ambulance

If the person is awake:
  • Keep them calm
  • Do NOT make them vomit
  • Do NOT give them anything to drink
  • Contact your local Poisons Center or Doctor

What Symptoms May Occur?

The person can stay at home if they have these symptoms:
  • Alertness
  • Can not sleep
  • Nausea
  • Mild headache

Take the person to a doctor if they have these symptoms
  • Vomiting
  • Tremor
  • Agitation
  • Anxiety
  • Racing heart
  • Fever
  • Sweating
  • Enlarged pupils
  • Jaw clenching
  • Rigid muscles
  • Seizures
  • Difficulty urinating

What Are the Dangers?

With incorrect use, or large doses, these drugs can cause seizures, movement disorder, cardiac disorders, kidney and liver toxicity and hyperthermia (overheating).

There is a risk that with excessive or frequent use, someone could become dependant or abuse this drug. This can lead to a range of other problems and also cause a withdrawal syndrome when the person stops taking the drug.




Printer friendly version
 
University of Otago NZ National Poisons Centre


Last updated 12/09/2008



All information on this site is subject to a disclaimer.